Antidepressants and painkillers - a dangerous combination

Oct 08, 2007

Taking antidepressants together with painkillers can substantially increase the risk of bleeding from the stomach, according to new research by the University of East Anglia.

The antidepressant drugs, selective serotonin reuptake inhibitors known as SSRIs, are recommended by the National Institute of Clinical Excellence (NICE). SSRIs are very widely used in the UK, with more than 18 million prescriptions issued last year, probably to about 1.5 million patients.

Painkillers such as ibuprofen are widely used by the public and can be purchased from supermarkets and pharmacies without prescription.

The new research was undertaken by Dr Yoon Loke, a clinical pharmacologist at UEA’s School of Medicine, Health Policy and Practice, working with colleagues at Wake Forest University in the US. The results are published in the journal Alimentary Pharmacology & Therapeutics.

There have been existing concerns over SSRIs harming the stomach, but the threat from combined SSRI and painkiller use had not previously been established. The new UEA research confirms that SSRIs double the risk of bleeding from the stomach, but when taken together with painkillers, the risk increases by six times.

The findings are based on a meta-analysis of 4 studies covering more than 153,000 patients, which estimates that over a period of one year, one in every 106 patients taking SSRIs together with painkillers will require hospital admission due to bleeding in the stomach.

“While the SSRIs on their own carry only a small risk of harm, this risk becomes much more serious when they are taken in combination with painkillers,” said Dr Loke.

The researchers also looked in detail at more than 100 cases of patients who suffered bleeding in the stomach related to SSRIs and found that two-thirds of the patients were taking painkillers at the same time.

“If you have a history of stomach ulcers or indigestion then SSRIs may not be the best choice for treating your depression,” said Dr Loke. “There are other antidepressants which seem to be less harmful.”

He also advised patients on SSRIs: “If you do need to take a painkiller, drugs such as paracetamol may be a safer choice, rather than the non-steroidal anti-inflammatory drugs like ibuprofen.”

Dr Loke’s co-researchers were Dr Sonal Singh and Dr Apurva Trivedi, both of Wake Forest University School of Medicine in the US.

Source: University of East Anglia

Explore further: Italy bans Novartis flu vaccine after suspicious deaths

add to favorites email to friend print save as pdf

Related Stories

Hackers force message on websites via US firm

1 hour ago

A U.S. firm that helps connect more than 700 companies with customers through social media says a Syrian group hacked the company's web address to upload a message to other websites.

Genomes of malaria-carrying mosquitoes sequenced

3 hours ago

Nora Besansky, O'Hara Professor of Biological Sciences at the University of Notre Dame and a member of the University's Eck Institute for Global Health, has led an international team of scientists in sequencing ...

Recommended for you

Have a cold? Don't ask your doctor for antibiotics

Nov 26, 2014

Antibiotic resistance is a major threat to public health. Resistance makes it harder for physicians to treat infections and can increase the chance patients will die from an infection. What is more, the treatment ...

Powdered measles vaccine found safe in early clinical trials

Nov 25, 2014

A measles vaccine made of fine dry powder and delivered with a puff of air triggered no adverse side effects in early human testing and it is likely effective, according to a paper to be published November 28 in the journal ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.